Medical questions & health advice by board certified doctors
"I'm overweight and a diabetic male. There is a darkness around the bottom of my legs, the darkness is on my skin and my skin is dry,what could this be? I think it has something to do with my diabetes."
I'm 29yrs old, male and I've had diabetes for 8yrs now. The darkness around the bottom of my legs has been a problem for 5yrs, the medications I take are Metformin, Glipize, and Actos. My legs don't hurt, though,and I haven't done anything about it yet.
Darkness of the skin is an unusual situation. That being said, there is one likely cause of this that should be investigated. I would recommend that you see your primary care physician in order to evaluate this.
See a doctor who can help
Find a Dermatologists near you
In addition, diabetes requires careful attention (as I am sure you are aware). Firstly, keep in mind diabetes requires significant medial attention as it is a major disease that causes significant problems. You should be seeing a primary care doctor, an ophthalmologist and a podiatrist. The last two are very important to ensure there are no eye problems or foot problems that develop. Diabetes can cause darkness of the skin known as acanthosis nigrans. This is a darkening of the skin secondary to insulin resistance. It often has a velvety appearance. Common areas include back of the neck and underarms, but the leg is certainly a possible location. This indicates severe diabetes. Other causes of leg discoloration can include venous stasis (or weakening of the veins). There can also be changes that are caused by chronic fluid accumulation of the leg. This is a sign of heart problems that require attention. I would be worried about acanthosis nigrans and the fact that it represent inadequate diabetes control. Talk to your doctor. Good luck!
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.